Erroneous e-mail about medications falsely tied to Children’s

>E-mail has added a lot to our lives – maybe too much. The average person’s inbox is flooded with advertisements, inspirational poems with pictures of kittens, requests for money from exiled African royalty and the ever-present forwards from our newly-introduced-to-e-mail family and friends. With so many messages bombarding us, it’s difficult to decide which to open and read, much less to figure out what’s truth and what’s fiction.

For example, a viral e-mail is currently making the rounds between private accounts and public message boards warning of a danger posed by mixing the over-the-counter medications Motrin and Robitussin. The e-mail suggests a female hospital patient (usually named Madison or Madeline) died from cardiac arrest after her parents gave her a combination of Motrin and Robitussin. Different versions of the e-mail have been circulating the Internet for more than a year.

Don’t believe it
In 2009, a Children’s employee received the e-mail from a friend and inadvertently forwarded it from a work account. Because the employee’s professional signature was included at the bottom of the e-mail, the information appeared to come from a reliable source at Children’s Medical Center. This is not the case.

And, in regard to the claim that the combination of Motrin and Robitussin causes death, don’t worry. There is no evidence to suggest that ibuprofen, dextromethorphan or pseudoephedrine can cause heart attacks in otherwise healthy children or adults when combined (if taken in the directed amounts). The FDA says so.

However, all medications can have side effects, and parents of children with underlying medical conditions must always be vigilant about the medications their child is taking. When in doubt, consult your child’s healthcare provider or a pharmacist before mixing over-the-counter medications.

So, parents, please check the sources of information you receive on the Internet when it comes to decisions about your children’s health. Their safety is too important to base off of an e-mail your great-grandmother forwarded you from a neighbor of a Bingo club friend. The best place to go for information from the pediatric specialists at Children’s Medical Center is our official Web site, childrens.com.

Bookmark and Share

,

2 Responses to Erroneous e-mail about medications falsely tied to Children’s

  1. craigfoster January 29, 2010 at 11:48 am #

    >Thanks, Jess! I am really, really jealous that you are watching Cosby every day.

  2. Jessica Newell January 29, 2010 at 12:31 am #

    >I knew this was a Craig Foster post, even before I checked the signature. Well written, Craig. Thanks for clearing things up on this one!

Leave a Reply